(HealthDay)—Electronic cigarette use has been associated with severe pulmonary illness, according to three studies published online Sept. 6 in the U.S. Centers for Disease Control and Prevention Morbidity and Mortality Weekly Report and the New England Journal of Medicine.
Joshua G. Schier, M.D., from the CDC in Atlanta, and colleagues address possible cases of severe pulmonary disease associated with the use of e-cigarette products. The researchers note that the onset of respiratory symptoms associated with e-cigarette use might include a nonproductive cough, pleuritic chest pain, or shortness of breath. Systemic symptoms may include tachycardia, fever, chills, or fatigue, while gastrointestinal symptoms may include nausea, vomiting, abdominal pain, and diarrhea and precede respiratory symptoms in some cases. All affected patients have a reported history of e-cigarette product use, and there has been no consistent evidence of an infectious etiology. Persons should consider not using e-cigarettes while this investigation is ongoing and the definitive cause of reported illness remains uncertain.
Kevin Davidson, M.D., from WakeMed Hospital in Raleigh, North Carolina, and colleagues examined five patients (aged 18 to 35 years) identified at two hospitals with acute lung injury potentially associated with e-cigarette use. Patients experienced several days of worsening dyspnea, nausea, vomiting, abdominal discomfort, and fever; all reported recent use of marijuana oils or concentrates in e-cigarettes. Jennifer E. Layden, M.D., Ph.D., from the CDC, and colleagues describe 53 patients with pulmonary disease associated with e-cigarette use. Overall, 98 percent of patients presented with respiratory symptoms and 81 percent had gastrointestinal symptoms. Eighty-four percent of patients reported having used tetrahydrocannabinol products in e-cigarette devices.
Source: Read Full Article